Hail, Haskell
- When
- April 1, 5:40 PM CST to 5:45 PM CST
- Where
- Haskell County, 2.98 mi WSW of Lake Stamford
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.070, -99.670
A couple of supercell thunderstorms developed along a dryline during the late afternoon and evening of April 1. These storms produced large hail and damaging winds in Haskell and Throckmorton Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A couple of supercell thunderstorms developed along a dryline during the late afternoon and evening of April 1. These storms produced large hail and damaging winds in Haskell and Throckmorton Counties. As the dryline pushed eastward, it triggered an isolated supercell thunderstorm that resulted in damaging winds in parts of Brown County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 1, 5:29 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 629 PM CDT TUE APR 1 2014 .DISCUSSION... Will update the forecast to add Severe Thunderstorm Watch 45. && .PREV DISCUSSION... /ISSUED 600 PM CDT TUE APR 1 2014/ AVIATION... /00Z TAFS/ With low level moisture in place, stratus will be developing around midnight in southeast counties, then spreading northward across the rest of West Central Texas. While most CIGS will be MVFR, it is possible a few areas around Sonora may see CIGS fall into IFR. CIGS scatter out mid/late morning. Storms developing north of Abilene at 540 PM will move northeast away from the airport. 04 PREV DISCUSSION... /ISSUED 316 PM CDT TUE APR 1 2014/ SHORT TERM... (Tonight and Wednesday) Comparing the surface dewpoints with the NAM and GFS, the NAM seems to have a slightly better handle on the dryline located along the Interstate 20 corridor, and thus have tended towards the NAM solution over the next 24 hours. The GFS has the boundary further to the north and west. The boundary is expected to push slightly west overnight, before beginning a slow push east across the area tomorrow. I have kept the slight chances for thunderstorms through the period. Chances look the best across the northern zones, where there is still the chance for an isolated severe storm. Given how warm temperatures are this afternoon, the main threat will be strong winds and large hail. Though I expect the better chances for severe weather to north and east of the area. I have raised the PoPs along the Interstate 10 corridor as both the NAM and GFS have some rain overnight. Otherwise, only made small changes to temperatures. LONG TERM... /Wednesday Night and Thursday/ The combination of a dryline and upper level disturbances moving northeast in southwest flow aloft will bring possible thunderstorms to mainly the eastern 2/3 of West Central Texas. The coverage will be isolated and time frame mainly during the late afternoon and evening hours. Any storms that do develop will rapidly become severe(main storm type supercells) due to strong instability(MLCAPES 2000 to 3000 J/KG) and 0-6KM shear values of 45 to 55 knots. The main threats will be large hail and damaging winds. Looks like the potential for storms will end Thursday afternoon, as the dryline will be east of our area. Behind the dryline, expect west winds with some gusts of 35 to 40 mph possible across the western Big Country and Concho Valley. The combination of the gusty winds and very dry air will lead to fire weather problems, see fire weather section below. Temperatures will be above normal with highs in the 80s and lows 55 to 60. /Thursday Night through Saturday/ The weather looks quiet and cooler behind a cold front. Highs will be in the 60s and 70s with lows in the 40s. /Saturday Night and Tuesday/ Another upper level trough will move across the area with some potential for mainly elevated convection. The ECWMF is trending drier on the QPF, pretty close to the GFS. Will keep the SLGT chance POPS going for Saturday night and Sunday. Highs will be in the 70s with lows in the 40s to around 50. The weather looks quiet and dry for Monday and Tuesday. FIRE WEATHER... Despite very warm temperatures, south winds have pumped low level moisture into the area and fairly effectively kept relative humidities at or above 30 percent this afternoon. No real westerly winds across the Permian Basin either, so dryline will not make much of a surge into the area. Looks like a better defined dryline on Wednesday afternoon, and more likely to surge east into the area. Areas behind the dryline roughly west of an Abilene to San Angelo line will see at least elevated fire weather conditions. Looks like wind speeds will not be strong enough to reach criteria, but will need to be monitored. As we have been talking about for several days, conditions still appear favorable for red flag criteria to be met across a large portion of West Central Texas on Thursday. Dryline surges east through the area. Humidities will fall to near 10 percent across a big chunk of the area and all indications are that wind fields will be much stronger. Fire Weather Watch will likely needed late tonight. && .PRELIMINARY POINT TEMPS/POPS... Abilene 67 89 59 84 47 / 20 20 20 10 10 San Angelo 67 91 59 84 49 / 10 20 20 10 10 Junction 68 86 63 85 51 / 20 20 20 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 306 PM CDT TUE APR 1 2014 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-022015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 306 PM CDT TUE APR 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. IF A STORM CAN DEVELOP...IT WILL HAVE THE POTENTIAL OF REACHING SEVERE LEVELS...PARTICULARLY ALONG AND EAST OF A HASKELL TO ABILENE LINE. DANGEROUS CLOUD TO GROUND LIGHTNING...LARGE HAIL...AND DAMAGING THUNDERSTORM WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A THREAT OF A FEW STRONG TO SEVERE STORMS WILL REDEVELOP WEDNESDAY AFTERNOON AND EVENING...AND AGAIN THURSDAY AFTERNOON AND EVENING... ACROSS PORTIONS OF WEST CENTRAL TEXAS...MAINLY ALONG AND EAST OF AN ABILENE TO SAN ANGELO LINE. DEADLY LIGHTING AND LARGE HAIL WILL BE THE MAIN THREATS. IN ADDITION...A VERY DRY AIR MASS AND GUSTY WEST WINDS WILL MOVE INTO MUCH OF THE AREA THURSDAY AFTERNOON BEHIND ANY STORMS. AREAS WEST OF AN ABILENE TO SAN ANGELO LINE WILL SEE THE POTENTIAL FOR DANGEROUS FIRE WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 602 PM CDT TUE APR 1 2014 TXZ098-099-012345- HASKELL TX-THROCKMORTON TX- 602 PM CDT TUE APR 1 2014 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR HASKELL AND THROCKMORTON COUNTIES... AT 559 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF PAINT CREEK...OR ABOUT 7 MILES NORTHEAST OF STAMFORD...MOVING NORTHEAST AT 45 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... LAKE STAMFORD MARINA BY 605 PM CDT HASKELL BY 610 PM CDT IRBY BY 620 PM CDT MILLERS CREEK RESERVOIR BY 645 PM CDT DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. LAT...LON 3340 9976 3340 9920 3296 9963 3297 9998 TIME...MOT...LOC 2301Z 220DEG 37KT 3305 9974 DOLL
The Dyess AFB radar (KDYX), 71 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
The fire department reported baseball size hail covering the ground.
The Throckmorton Volunteer Fire Department reported quarter size hail covering the road 4 miles south of Throckmorton.
Law enforcement reported pea to golf ball size hail covering U.S. Highway 183 from the intersection of U.S. Highways 183 and 283 to Woodson.
The public reported a new metal roof peeled back on an outbuilding. An observer estimated wind speeds exceeding 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514832, 514831, 514838, 514839, 514841, 514843, 514846, 514847, 514954.